Ask a doctor

Juvederm Ultra in Tear Troughs Gone Wrong?

Straight after injection I bruised up severely. I believe injector hit a vein. Today, i went to see her (a month exactly) and she is now telling me that possibly, I always had this vein but now with the fillers it's more defined! I'm thinking, or actually hoping it's the bruise still healing. What do you think? If it really is a nerve what treatment could I get to make it less noticeable.I actually look worse now then what I did prior to the fillers!

Doctor Answers (11)

Filler in tear trough

+1

Fillers placed in the tear trough area can be very dramatic. I will say that it is the norm to have some bruising in the tear trough region after injection because the tissues are very vascular and very thin


Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Tear trough filler problem

+1

It is common to have bruising when the tear trough is injected...best to wait 2-3 weeks to let it all resolve. If the area looks worse than original, then best to consider hyaluronidase to dissolve some or all of the filler.  Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

Juvederm Tear Trough injections

+1

There are several reasons for the bruise-like look you descirbe.  The simplest way to find out if it is the Juvederm itself that is causing it,  is to inject a little hyaluronidase in the area.  Very quickly you will know if the product was causing a tyndall effect, the blue discoloration.   This is the most likely case since a bruise would likely have resolved in this area within a week or 2.

Lisa Kates, MD
Annapolis Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Juvederm Bruising in Tear Trough

+1

    Juvederm injection to the tear trough has the potential to create bruising no matter the injector.  The bruising should resolve.  If there is an excess of Juvederm product, some can be dissolved with hyaluronidase.  Restylane may be a better choice, particularly if there is a problem with swelling of Juvederm in the tear trough.  Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 180 reviews

Consider tyndall effect

+1

If you are not pleased the results of your filler one month after injection, you should consider dissolving the material with hyaluronidase. This is because fillers, while temporary, can last a long time in the tear troughs (greater than a year for some). Another reason to consider dissolving the filler is that the blue "vein" may actually be filler material. The tyndall effect causes the HA fillers to appear blue when placed too superficially under the skin. Bruising one month after the procedure is possible, but doubtful.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm in tear trough

+1

The points made are very true and valid and unfortunately the skin there is very thin and bruising or the product itself (if overinjected) can cause this type of discoloration or may make a vein more visible. Most likely it is the bruising which will take some time to resolve.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

Juvederm in Tear Trough with Bruising

+1

It may help to post a photo, but if you bled into the skin and bruised, the lesion could be a resolving hematoma.  On the other hand, a blue nodule could also be the Juvederm product. And finally, there is a possibility that the vein was pushed closer to the skin surface making it more prominent.  If it were to be one of the last two options, then hyaluronidase could potentially dissolve the product and resolve the problem.  

I personally use the cannula technique, which decreases my chance of bruising patients tremendously.  Going forward, you may want to try it out.  

Jordan C. Carqueville, MD
Chicago Dermatologist
5.0 out of 5 stars 4 reviews

Juvederm Ultra in Tear Troughs Gone Wrong

+1

A few things here, and possibly a combination actually. 1. A vein absolutely could have been hit that is causing long-term discoloration. Since we are all human and every person is different, sometimes even the best injectors will hit a vein when injecting into thin-skinned areas. The bruising will go away, but it's a disappointment that it happened. 2. Juvederm can have a bluish tinge to it, especially when injected into thin-skinned areas. This is why a number of injectors don't like it around the eyes. It can cause what's known as the Tyndall effect and give a translucent hue at times, and it can make bluish veins under the skin all that much more obvious. 3. By placing Juvederm underneath the skin, it's actually pushed that vein up to the surface. Remember that you wanted to create volume in that area, and by creating volume, sometimes what's underneath (like a vein) can be pushed up higher to the surface. All of these, or a combination, are entirely plausible. So you can wait to see if it was just a deep bruise and will go away and everything will look better, or you can have some, or all, of the Juvederm dissolved from that area and go back to what you had before. A final option, is that you can see an experienced doctor who does sclerotherapy and potentially have that vein injected with a solution that will help it to disappear (with a few treatments possibly), but that can make it so you don't have the vein anymore.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Juvederm filler in tear trough bruising problems

+1

Faye- the tear troughs can be a vary challenging area to fill properly. Personally, I use blunt cannulas to inject which greatly reduces both complications and pain. In terms of your bruising, certainly a vein can be damaged during injection. I am not sure what your injector meant by stating that the filler made the vein more defined. I have not seen such an event occur. A month is a long time to have a bruise. I would first try alternating warm then cool compresses for a few days to see if it improves. Other options include laser therapy to fade the area or a good esthetician to help with camouflage. You might want to seek a board certified surgeon or dermatologist to give you some input. I hope this helps. Dr S

 

Travis L. Shaw, MD
Richmond Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Reversible

+1

One of the pluses of hyaluronic acid fillers is that they are reversible with an enzyme injection, so that is the silver lining.

It is not unusual to hit a deep vein during injection. It is an unfortunate side effect from the injections since we cannot see these veins during the injection. The bruising from such an event will eventually fade.

Now if you now see the outline of that vein more clearly, this may be due to the volume effect of the filler. It may be that the volume of the filler may slightly hamper drainage of blood and lead to a more dilated, slightly larger vein that is visible. Or it could be that the filler was place in a position deep to the vein and now the vein is more superificial and visible.

In either even, I would give it a couple of weeks for edema and bruising to resolve, and if you are still unhappy, have the Juvederm dissolved with hyaluronidase.
Good luck

A.J. Amadi, MD
Seattle Oculoplastic Surgeon
5.0 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.